This site is intended for Healthcare professionals only.

Second-generation antidepressants and headache: Is there a Link


Second-generation antidepressants and headache: Is there a Link

Headache after starting treatment with second-generation antidepressants are more likely to be coincidental than a treatment-emergent side effect of these medications, according to a study published in the Journal of Affective Disorders.

“Shilpa Telang  and his colleagues conducted a research to assess the risk of headache associated with commonly prescribed antidepressant medications and to examine the impact of medication class, pharmacodynamics and dosage on risk of headache.

The study analysed data from PubMed to identify all randomized, double-blind, placebo-controlled trials examining the efficacy of second-generation antidepressant medications in the treatment of adults with depression, anxiety or obsessive-compulsive disorders. It used a fixed-effect meta-analysis to examine the pooled risk ratio of a headache reported as a side-effect in adults treated with second generation antidepressants compared to placebo.

The study found that

  • SSRIs are associated with minimal but statistically significant risk of headache.
  • SNRIs are not associated with an increased risk of headache.
  • Bupropion and possibly trazodone were associated with increased headache risk.
  • There is no significant difference in the relative risk of headache with SGA’s based on diagnostic indication, pharmacological properties and dosage of medications.

Some of the most commonly prescribed antidepressants are called reuptake inhibitors. Reuptake inhibitors like Selective serotonin reuptake inhibitors (SSRIs) and Serotonin and norepinephrine reuptake inhibitors (SNRIs) target different neurotransmitters

The research concluded that headaches reported after the initiation of second generation antidepressant medications are more likely to be coincidental than a treatment-emergent side effect of these medications.

The research was published in the Journal of Affective Disorders

For more reference log on to: https://doi.org/10.1016/j.jad.2018.04.047

 

The following two tabs change content below.
Vinay Singh

Vinay Singh

Vinay Singh joined Medical Dialogue as Desk Editor in 2018. He covers the medical speciality news in different medical categories including Medical guidelines, updates from Medical Journals and Case Reports. He completed his graduation in Biotechnology from AAIDU and did his MBA from IILM Gurgaon. He can be contacted at editorial@medicaldialogues.in . Contact no. 011-43720751
Source: With inputs from Journal of Affective Disorders

Share your Opinion Disclaimer

Sort by: Newest | Oldest | Most Voted